Texas, 2016

Tornado and Hail in Texas, April 15, 2016

April 15, 2016 · NWS AMA · 28 events in 6 counties and zones

A vigorous low pressure system produced supercell thunderstorms across the western Texas Panhandle during the afternoon and evening of April 15th. Several reports of large hail were received, including hail as large as tennis balls near Stratford and Dalhart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous low pressure system produced supercell thunderstorms across the western Texas Panhandle during the afternoon and evening of April 15th. Several reports of large hail were received, including hail as large as tennis balls near Stratford and Dalhart. Two separate storms produced hail up to golf ball size in Dalhart. A brief tornado was observed over rural northern Oldham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 2:53 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 15, 2:53 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI APR 15 2016

.DISCUSSION...
SCATTERED THUNDERSTORMS DEVELOPING NOW ALONG DRYLINE...POSITIONED
NEAR THE NEW MEXICO STATE LINE.  SEE EARLIER FORECAST DISCUSSION FOR
ASSESSMENT OF ENVIRONMENT.   SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES ARE EXPECTED THIS EVENING.

CLOSED MID-LEVEL LOW CURRENTLY WEST OF 4-CORNERS EXPECTED TO MOVE
VERY SLOWLY THROUGH THE WEEKEND.  UNSETTLED WEATHER EXPECTED TO
CONTINUE THROUGH MOST DAYS OF THE FORECAST. EASTERN SECTIONS OF
PANHANDLES TARGETED FOR HEAVIEST RAINFALL TOTALS THROUGH SUNDAY.  A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN PARTS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING...WHEN COLD FRONT EXPECTED TO
PROVIDE ADDITIONAL FOCUS FOR THUNDERSTORMS.

CURRENT FORECAST HAS MONDAY AS A DRY DAY IN THE WAKE OF COLD FRONT.
THUNDERSTORMS CHANCES REMAIN IN FORECAST MONDAY NIGHT THROUGH
WEDNESDAY DUE TO EXPECTED MOISTURE RETURN.  LOW POPS THEREAFTER
CONFINED TO EASTERN SECTIONS.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY DUE TO THE POTENTIAL FOR WETTING RAINS AND RELATIVE HUMIDITY
VALUES REMAINING ABOVE 20 PERCENT.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  71  45  61  41 /  60  60  70  50  40
BEAVER OK                  58  67  51  58  42 /  80  90 100  80  50
BOISE CITY OK              48  62  39  52  36 /  80  90  60  40  30
BORGER TX                  58  69  48  61  42 /  60  60  90  60  40
BOYS RANCH TX              53  72  45  61  41 /  50  60  60  40  30
CANYON TX                  51  73  45  63  41 /  50  50  70  40  30
CLARENDON TX               55  69  51  64  44 /  60  60 100  50  40
DALHART TX                 49  68  40  57  38 /  50  70  60  40  30
GUYMON OK                  55  66  45  56  40 /  80  90  80  70  30
HEREFORD TX                52  74  44  63  41 /  50  50  60  30  30
LIPSCOMB TX                58  66  53  60  44 /  60  80 100  80  60
PAMPA TX                   56  67  48  60  42 /  60  60 100  60  40
SHAMROCK TX                56  66  54  63  46 /  60  80 100  80  50
WELLINGTON TX              56  68  56  66  48 /  60  80 100  80  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DONLEY...GRAY...HANSFORD...HEMPHILL...
     HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

OK...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES: BEAVER.

&&

18/03
Hazardous weather outlook, Apr 15, 2:19 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI APR 15 2016

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT FRI APR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES. SOME OF THE STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES FROM SATURDAY THROUGH THURSDAY. SOME OF THE STORMS THAT
DEVELOP COULD BECOME STRONG TO SEVERE ON SATURDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
MAY ALSO LEAD TO FLASH FLOODING SATURDAY THROUGH SUNDAY. A FLASH
FLOOD WATCH WILL BE IN EFFECT FOR EASTERN SECTIONS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING ACROSS THE
WESTERN TWO THIRDS OF THE PANHANDLES. SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON SATURDAY.

COCKRELL

The radar

The Amarillo radar (KAMA), 144 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

27 hail, 1 tornado. Local standard time, as filed.

Hail, Dallam

When
April 15, 3:19 PM CST
Where
Dallam County, 3.47 mi NW of Ware
Measured
1.75 in hail
Reported by
Public
Coordinates
36.210, -102.750

Golf ball size hail was reported 3 miles northwest of Ware.

Hail, Hartley

When
April 15, 3:52 PM CST
Where
Hartley County, 0.69 mi N of Middle Water
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.860, -102.780

Quarter size hail fell 12 miles northeast of Romero.

Hail, Hartley

When
April 15, 4:00 PM CST
Where
Hartley County, 5.05 mi E of Romero
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.720, -102.840

Golf ball size hail was found on the ground after it fell on FM 767 about 5 miles east of Romero.

Hail, Hartley

When
April 15, 4:40 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.060, -102.520

Several reports of hail up to nickel size in Dalhart were received.

Hail, Hartley

When
April 15, 4:41 PM CST
Where
Hartley County, 5.12 mi SSW of (Dht)dalhart Muni Ar
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.950, -102.580

Nickel to quarter size hail was reported 9 miles south-southwest of Dalhart.

Hail, Hartley

When
April 15, 4:48 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
1.25 in hail
Reported by
Public
Coordinates
36.060, -102.520

Hail estimated to be the size of half dollars was reported in Dahlart.

Hail, Dallam

When
April 15, 4:50 PM CST
Where
Dallam County, 1.12 mi E of Dalhart
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.070, -102.500

Hail to the size of half dollars was reported one mile northeast of Dalhart.

Hail, Hartley

When
April 15, 4:50 PM CST
Where
Hartley County, 1.38 mi S of Dalhart
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.050, -102.520

Half dollar size hail was reported one mile south of Dalhart.

Hail, Hartley

When
April 15, 4:51 PM CST
Where
Hartley County, 2.67 mi SE of Dalhart
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.040, -102.490

Golf ball size hail was reported 2 miles southeast of Dalhart.

Hail, Hartley

When
April 15, 4:51 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.060, -102.520

Ping pong ball size hail was reported near Dalhart.

Hail, Hartley

When
April 15, 4:52 PM CST
Where
Hartley County, 1.38 mi S of Dalhart
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.050, -102.520

Golf ball size hail was reported one mile south of Dalhart.

Hail, Hartley

When
April 15, 4:52 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.520

Hail up to 2 inches in diameter was reported in Dalhart.

Hail, Dallam

When
April 15, 4:54 PM CST
Where
Dallam County, 0.69 mi N of Dalhart
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.080, -102.520

Golf ball size hail was reported one mile north of Dalhart.

Hail, Dallam

When
April 15, 4:56 PM CST
Where
Dallam County, 0.89 mi SW of Dalhart
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.530

Tennis ball size hail was reported one mile west of Dalhart.

Hail, Dallam

When
April 15, 5:39 PM CST
Where
Dallam County, 0.89 mi NW of Conlen
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.240, -102.240

Ping pong ball size hail was reported in Conlen.

Hail, Sherman

When
April 15, 5:49 PM CST
Where
Sherman County, 2.78 mi W of Mallett
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.350, -102.150

Hail up to quarter size was reported 4 miles west of Stratford.

Hail, Sherman

When
April 15, 5:50 PM CST
Where
Sherman County, 5.05 mi W of Stratford
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.410, -102.160

Tennis ball size hail was reported 7 miles northwest of Stratford.

Hail, Sherman

When
April 15, 5:59 PM CST
Where
Sherman County, 1.49 mi NNW of Mallett
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.370, -102.110

Golf ball size hail was reported 3 miles northwest of Stratford.

Hail, Dallam

When
April 15, 7:15 PM CST
Where
Dallam County, Texline
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.380, -103.020

Quarter size hail was reported in Texline.

Hail, Dallam

When
April 15, 7:30 PM CST
Where
Dallam County, 4.78 mi NW of Perico
Measured
1.75 in hail
Reported by
Public
Coordinates
36.310, -102.920

Hail up to golf ball size fell 7 miles southeast of Texline.

Hail, Moore

When
April 15, 8:33 PM CST
Where
Moore County, 1.32 mi WSW of Dumas
Measured
1.5 in hail
Reported by
Public
Coordinates
35.840, -101.990

Hail up to golf ball size fell and damaged some porch skylights southwest of Dumas.

Tornado, Oldham

When
April 15, 8:50 PM CST to 8:51 PM CST
Where
Oldham County, 20.42 mi N of Adrian to 20.96 mi W of Boys Ranch
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.562, -102.625

Storm chasers reported a brief tornado over rural northern Oldham County. The tornado lasted for about one minute. This tornado was observed from Highway 385 just south of Boys Ranch.

Hail, Hartley

When
April 15, 10:44 PM CST
Where
Hartley County, 14.58 mi NE of Hartley
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.040, -102.230

Hail up to the size of half dollars fell 12 miles west of Cactus.

Hail, Dallam

When
April 15, 11:30 PM CST
Where
Dallam County, 0.69 mi N of Dalhart
Measured
1.75 in hail
Reported by
Public
Coordinates
36.080, -102.520

Golf ball size hail was reported one mile north of Dalhart.

Hail, Potter

When
April 15, 11:35 PM CST
Where
Potter County, 1.83 mi WNW of Bushland
Measured
1.75 in hail
Reported by
Public
Coordinates
35.190, -102.100

Golf ball size hail was reported 2 miles west of Bushland.

Hail, Hartley

When
April 15, 11:38 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.060, -102.520

Hail up to the size of golf balls was reported in Dalhart.

Hail, Potter

When
April 15, 11:45 PM CST
Where
Potter County, 7.14 mi NE of Bushland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.260, -101.990

Hail up to quarter size was reported near Bishop Hills, about 6 miles northeast of Bushland.

Hail, Dallam

When
April 15, 11:50 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.440

Hail up to half dollar size fell fell 4 miles east of Dalhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632163, 632164, 632165, 632166, 632167, 632168, 632169, 632170, 632171, 632172, 632173, 632174, 632175, 632176, 632177, 632178, 632179, 632185, 632180, 632181, 632186, 635127, 632187, 632182, 632183, 632188, 632189, 632184.